CSN Login
Members Online: 9

Neuropathy

wolfmn26's picture
wolfmn26
Posts: 8
Joined: Aug 2008

I finished my chemo treatments in April 08 and began having problems in my hands and feet in May. The neuorologist says that it's neuropathy. The drugs they have me on don't seem to be helping much with the pain. Does anyone have any suggestions/tips/tricks to alleviate the pain?

Jim

kristasplace's picture
kristasplace
Posts: 876
Joined: Oct 2007

Hi! I would post your message on the colorectal cancer discussion board because almost everyone receiving treatment for that cancer has varying degrees of neuropathy. I have it bad in my feet, go figure! The only way i've found to ease the pain is taking a hot bath. Unfortunately we cannot stay in the bathtub forever. There may be others who can help you better on the other board.

Good luck, and many hugs!
Krista

blueroses's picture
blueroses
Posts: 527
Joined: Jul 2008

I have many people say acupuncture can help. Maybe discuss this with your doctor and see what he/she says.

COOKIE102248
Posts: 8
Joined: Dec 2008

MY MOM HAS CANCER AND HAS TO DO THE SURGERY. SHE IS DIABETIC AND ALREADY HAS SLIGHT NEUROPATHY IN HANDS AND FEET. I HAVE READ AND TALKED TO OTHERS AND HAVE LEARNED IT IS PERMANENT AFTER CHEMO. CHEMO CAUSES IT AND IF YOU ALREADY HAVE IT, MAKES IT WORSE. THE CHEMO WASN'T AN OPTION FOR HER. SOAKING IN HOT WATER WILL EASE THE PAIN BRIEFLY, MASSAGE WILL HELP, KEEPING HANDS AND FEET WARM ALSO WILL HELP. ACUPUNCTURE I HAVE HEARD HELPS ALSO. MANY PEOPLE JUST HAVE TO LIVE WITH THE PAIN. DOCTORS CAN PRESCRIBE MEDS, OF COURSE THAT DOESN'T ALWAYS WORK. THERE ARE THESE PAIN PATCHES, NOT THE LIDOCAINE ONES, BUT THE FENTENOL ONES. THE EFFECTS LAST 3 DAYS WITH ONE PATCH. I PROBABLY SPELLED FENTANOL WRONG. I HAVE A FRIEND WITH NEUROPATHY AND THE PATCHES WORK WONDERS FOR HER.

HOPE YOU FEEL BETTER SOON.

COKKIE'S DAUGHTER, CINDY

tasha_111's picture
tasha_111
Posts: 2041
Joined: Oct 2008

I am really suffering with this... My Doctor knows Nothing...My Onc said "hey look it up on the net". And I can't get an appointment with my surgeon until late Feb. ?????Any suggestions welcome.. Thanks and Happy Christmas to all Julia XXXXXXX

Mannie
Posts: 51
Joined: Oct 2008

I have neuropathy. I don't know what caused it or how long I will have it. It's just become a way of life. I originally had it just in my right thigh. It was so painful that I couldn't wear anything but spandex pants because even just the feel of my jeans ever so slightly brushing against my skin was excruciatingly painful. But most recently, as of November 2008 I developed it in the hip area of my left leg region also. It's very difficult to describe neuropathy to a person; they think you're crazy - you have no feeling in your leg, it's numb, but it's painful too.

Now it is nothing like that. I don't know what exactly changed. I began taking B vitamins in liquid form several times a day. I took it as often as I could and it made all the difference I think. Some people say you have to take all the Bs in equal dosages, I just took B6 and that made an incredible difference in me. I began taking neurontin. It's sort like a cure all prescription. It's an anti-depressant, anti-seizure, anti-neuropathy, anti-bipolar, and anti- some other stuff that I can't think of right now. I currently take 3200mgs of that daily. From what I've heard from other people, that's a really high dosage but I don't know, I can't speak on behalf of too many other people. I finished chemotherapy in the end of June 2008 and I believe that is a huge contributing factor. Despite what my doctors say, I think some of my neuropathy was caused from the brain surgery I had in March 2007 although the surgery was performed on the right side, that's still a traumatic thing for a person to endure, trust me...I was there and fully awake for it.

Unfortunately for me, I recently started taking a medication (Topamax) that causes the needle and pins feeling that is associated with neuropathy but since my neuropathy was so severe the sensation I feel now is like a cake walk compared to before.

I don't know anything about the fentanyl patch but I can try to find out on Monday. I work at a cancer center on Mondays, I'll ask the pharmacists if I remember.

Till then,
Take Care

Mannie
Posts: 51
Joined: Oct 2008

I asked the pharmacists at the cancer center on Monday about the fentanyl patches. The patches are only used when a person has really severe neuropathy and is severely limited by it.

I personally would not want fentanyl patches; I would want to find something homeopathic first. That's probably because I was highly over-medicated from narcotics and other types of medications associated with my treatments and don't really want to feel like a zombie again. I hated waking up tired and staying exhausted for the rest of the day.

COOKIE102248
Posts: 8
Joined: Dec 2008

PLEASE READ WHAT I POSTED UNDER YOUR QUESTION ABOUT THE PATCHES. I REPLIED UNDER SOME ONE ELSES STATEMENT. THEY ARE DANGEROUS AND PLEASE READ WHAT I WROTE,

CINDY

RE's picture
RE
Posts: 4606
Joined: Feb 2004

Hi Jim,

I have it pretty bad in my hand and arm, of all the things the doc tried Paxil is the only thing that helped. It is an anti depresant and I am anything but depressed, however a small dose taken on a regular basis has helped to ease it a bit. I hope you are doing better.

RE

COOKIE102248
Posts: 8
Joined: Dec 2008

WELL, MY MOM HAS CANCER. HER PRIMARY DOCTOR PRESCRIBED THE PATCHES. THEY ARE 100 TIMES MORE THAN MORPHINE. THE DOCTOR FORGOT TO TELL HER SHE COULDN'T USE THEM BECASUE OF HER COPD. NOT ONLY THAT, YOU CAN'T TAKE ANY PAIN MEDS OR ANTI DEPRESSANTS, NOR BE IN HOT WATER OR LAY ON HEATING PAD. THE DOCTOR STILL PRESCRIBED THEM TO HER KNOWING ALL THE MEDS SHE WAS ON AND SHE HAD COPD, AND ETC. XMAS NIGHT I FOUND MY MOM OVERDOSED ON FENTANYL PATCHES. YOU ARE ONLY SUPPOSE TO WEAR ONE AT A TIME. SHE HAD BEEN TOLD PUT THEM ANYWHERE SHE HAD PAIN. SO SHE DID. SHE ALSO TOOK HER MEDS, AND ALONG WITH THE COPD, SHE HAD OVERDOSED SLEPT FOR OVER 15 HOURS, AND WHEN I FOUND HER SHE WAS PURPLE AND UN RESPONSIVE. SHE ALSO HAD BLISTERS ALL OVER HER FROM THE HEATING PAD AND PATCH MIXED. THESE PATCHES ARE DANGEROUS, AND JUST MAKE SURE YOU LOOK UP ALL INFO ON THEM, I WISH I WOULD HAVE BECAUSE THE DOCTOR KNEW BUT NEVER MENTIONED IT TO HER, I WAS THERE AND I KNOW WHAT HE SAID. THEY ALSO HAVE FENTANYL SUCKERS. THE CANCER DOCTOR PRESCRIBED. HE NEVER MENTIONED THE RISKS, NOR DID THE PHARMACY WHERE SHE PICKED UP THE PATCHES. I ALMOST LOST MY MOM DUE TO IDIOTS DOCTORS PRESCRIBING WHAT EVER TO WHOM EVER. I DO FEEL GUILTY BECAUSE I DIDN'T DO MORE RESEARCH. BESIDES MOMA HAVING THROAT CANCER SHE IS DEALING WITH 1ST DEGREE BURNS. SO, MAKE SURE YOU DO RESEARCH ON THESE PATCHES FIRST.

COOKIE'S DAUGHTER, CINDY

mpapp
Posts: 2
Joined: Jan 2009

I feel like I know a lot about neuropathy! I have had it since December 2005. In the beginning I would ice my feet to give me short term relief. Went to a neurologist and he prescribed Lyrica. We played with the dosages for awhile. Then he added Cymbalta (an antidepresant) which also works on nerve pain. I play golf and have to use a cart, but I manage to make it through. What drugs are you on? Neurontin is also prescribed sometimes.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network